Wyoming, 2021

Heat in Wyoming, July 17 to 19, 2021

July 17 to 19, 2021 · NWS RIW · 7 events in 7 counties and zones

A combination of an abnormally strong ridge and dry soil produced very hot temperatures in many areas. The hottest temperature during the period was 107 degrees at Greybull on July 19th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of an abnormally strong ridge and dry soil produced very hot temperatures in many areas. The hottest temperature during the period was 107 degrees at Greybull on July 19th. Record high temperatures were also recorded at Worland, Riverton, Lander, Buffalo, Rock Springs, and Big Piney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 16, 10:07 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 16, 10:07 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1107 PM MDT Fri Jul 16 2021

.SHORT TERM...This afternoon through Saturday night

An upper level ridge will build over the region today, however
temperatures will be around the same as Thursday. Surface dewpoints
will still range between the mid 30s to mid 40s across the forecast
area. Winds will remain light today, with gusts of 20 to 25 mph this
afternoon. Widely scattered thunderstorms will begin developing
after midday, with the best chances over the Wind River and Absaroka
Mountains, the Wind River Basin and southern portions of the Bighorn
Basin. Isolated thunderstorms will be possible across the remaining
areas in the forecast area. These storms are not expected to be
strong, due to the lack of instability. Gusty winds will be the main
threat with these storms, however locally heavy rain could also
occur due to the high dewpoints and precipitable water values. This
convective activity will quickly subside this evening through sunset.
Smoke could start to thin out today. Additional smoke from the
western wildfires will be shunted northward, as a result of the
building ridge.

Similar conditions will occur Saturday, as temperatures remain hot.
Highs in the middle to upper 90s will occur east of the Divide, with
areas near Greybull approaching the century mark. The best chances
for thunderstorms will be over the far west, with isolated storms
possible east of the Divide and over Sweetwater County. Instability
will again be very limited, while dewpoints remain in the mid 30s to
near 40 degrees.

&&

.LONG TERM...(Sunday through Friday)
Issued at 1250 PM MDT Fri Jul 16 2021

A strong dome of high pressure will dominate the region through much
of the long term period. This will be reflected in the weather as it
will be mainly hot and dry. There will be fluctuations in the tilt
and strength of the high and ridge through the week, with a few
periods of convective activity popping up in times of weaker
subsidence.  Presently looking at areas with elevated fire weather
conditions but due to the lack of strong, gusty winds red flag
conditions are not likely in the long term. Sunday and Monday look
to remain dry. Afternoon showers thunderstorms are likely to
return Tuesday, and will redevelop most afternoons through the
end of the period. Temperatures will continue to climb Sunday
through Tuesday with 100+ degree highs very possible in portions
of the Bighorn and Wind River basins, as well as Johnson county.
Keep an eye on the temperature forecasts for your area, and make
sure you are prepared for the heat.

&&

.AVIATION...For the 06Z TAFS through 06Z Sunday
Issued at 1055 PM MDT Fri Jul 16 2021

Expect VFR conditions throughout the TAF period. Isolated showers
will end by 10Z in central WY. Isolated showers and storms will
occur Saturday afternoon which may impact some terminals after 20z
through about 02Z. Wind gusts over 40 mph will be a threat from
storms.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Scattered showers and thunderstorms will develop early this
afternoon, with the best chances occurring in the Absaroka and Wind
River Mountains, the Wind River Basin and southern portions of the
Bighorn Basin. Isolated thunderstorms will be possible elsewhere
across the forecast area. Red Flag Warnings remain in effect for
lightning from this convective activity. Lightning and gusty winds
will be the main threats from these storms, however locally heavy
rain cannot be ruled out. Wind will remain below critical levels
this afternoon, outside of the thunderstorm activity. RH recovery
will be fair in the central basins to the eastern half of zone 279
and good to excellent in the western valleys and zone 280/281.
Expect similar conditions Saturday, with the best thunderstorm
chances occurring over the far western zones.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...LaVoie
LONG TERM...Swanson
AVIATION...Clayton/AR
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 16, 1:34 AM MST, 22 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
234 AM MDT Fri Jul 16 2021

WYZ001>020-022>030-171045-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
234 AM MDT Fri Jul 16 2021

...Red Flag Warning in Effect for portions of western and central
Wyoming...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Critical fire weather for portions of western and central Wyoming.
Please see Red Flag Warning for details.

Isolated to widely scattered afternoon and evening thunderstorms
possible for much of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Tuesday...Hot with well above normal
temperatures

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 16, 8:15 PM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
915 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND GST     BIG PINEY               42.54N 110.12W
07/16/2021  M60 MPH          SUBLETTE           WY   ASOS

&&

MCDONALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, North Big Horn Basin

When
July 17, 12:00 AM MST to July 19, 11:59 PM MST
Where
North Big Horn Basin forecast zone
Reported by
ASOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

Record high temperatures of 104 and 107 were recorded at South Big Horn County Airport on July 18th and 19th.

Heat, Southeast Big Horn Basin

When
July 17, 12:00 AM MST to July 19, 11:59 PM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
ASOS
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

A record high temperature of 106 degrees was recorded at Worland Municipal Airport on July 18th.

Heat, Wind River Basin

When
July 17, 12:00 AM MST to July 19, 11:59 PM MST
Where
Wind River Basin forecast zone
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A record high temperature of 100 degrees was reported at Central Wyoming Regional Airport on July 18th.

Heat, Northeast Johnson County

When
July 17, 12:00 AM MST to July 19, 11:59 PM MST
Where
Northeast Johnson County forecast zone
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Record high temperatures of 98 and 101 were set the the Johnson County Airport on July 17th and 19th, respectively.

Heat, Lander Foothills

When
July 17, 12:00 AM MST to July 19, 11:59 PM MST
Where
Lander Foothills forecast zone
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A record high temperature of 100 was set at Hunt Field in Lander July 18th.

Heat, East Sweetwater County

When
July 17, 12:00 AM MST to July 19, 11:59 PM MST
Where
East Sweetwater County forecast zone
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

At the Southwest Wyoming Regional Airport east of Rock Springs, record high temperatures of 94 and 96 were recorded on July 18th and 19th, respectively.

Heat, Upper Green River Basin

When
July 17, 12:00 AM MST to July 19, 11:59 PM MST
Where
Upper Green River Basin forecast zone
Reported by
ASOS
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

Record high temperatures of 92 and 94 were set at the Big Piney-Marbleton Airport on July 18th and 19th, respectively.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971318, 971319, 971320, 971321, 971322, 971323, 971324.